Michigan, 2020

High Wind in Michigan, September 6 to 7, 2020

September 6 to 7, 2020 · NWS MQT · 2 events in 2 counties and zones

Strong winds developed ahead of and behind a cold frontal passage late on the 6th and into the 7th across portions of Upper Michigan.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong winds developed ahead of and behind a cold frontal passage late on the 6th and into the 7th across portions of Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 6, 2:45 PM EST, 15 minutes earlier.

Area forecast discussion, Sep 6, 2:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
345 PM EDT Sun Sep 6 2020

.SHORT TERM...(This evening through Monday)
Issued at 344 PM EDT SUN SEP 6 2020

Having some diurnal cu form in Upper Michigan now, as well
stratoculumulus forming in our west now. There is also a large
thunderstorm complex to our north near Thunder Bay. Convection is
starting to pop-up along Lake Superior as diurnal heating is creating
enough CAPE to cause shras/tsras. Dry air, as seen on GOES WV
imagery, is finally eroding over the U.P., and precipitation looks
to begin soon in the w and central. Shras/tsras look to move across
our area late this afternoon into early evening from w to e,
following the cold front boundary. SPC has us under a marginal risk
for severe weather today, as shear looks impressive; the only
limiting factor to severe weather would be the amount of CAPE
available for possible tsras to utilize. The area of the U.P. that
looks to have the greatest tsra threat (due to the availability of
CAPE) is the central. The severe weather threat today looks to be
hail, as the strong wind shear would help tsra updrafts survive
longer and thus support the growth of hailstones. Temperatures are
looking to be a little higher than expected, as we were under drier,
warmer air for longer than what was previously anticipated.
Therefore, max temperatures are looking to be in the low to mid-70s
today. Strong southerly winds are also producing large waves in n
Lake MI and Bay of Green Bay. These large waves will cause some
minor lakeshore flooding issues in Delta and s Schoolcraft Co, as
waves in n Bay of Green Bay will reach up to 6 ft, and waves in n
Lake MI will get to as high as 9 ft. Hence, a Lakeshore Flood
Advisory is in effect until 06z Monday. Also, due to these high
waves and winds, a Beach Hazards Statement has been issued for s
Schoolcraft Co. and will remain in effect until 06z Monday.

Convection will quickly die off once the sun sets, as evidenced by
the drop in CAPE values between 00z and 03z Monday. Shras and a
stray tsra will still occur, mainly in the e, as the cold front
pushes through. Once the front passes, the precip will stop, as
colder and drier air moves over Upper Michigan. Once the front
passes through, temperatures will get down to the mid to upper 40s
in the west and low 50s in the east. This colder, drier air
associated with the front will bring strong nw winds across the area
from w to e due to CAA. The area of greatest concern for winds is
the Keweenaw Peninsula, as wind gusts look to get to 40-50 mph.
Therefore, a Wind Advisory has been issued for n Houghton and
Keweenaw Co from 05z to 13z Monday. Breezy conditions will also
stretch across the remainder of Upper Michigan by late tonight.

NW winds will slowly diminish throughout the day Monday as the best
CAA will have moved past the U.P. by the mid-morning hours. However,
mixing with the boundary layer winds due to diurnal heating will
slow the process, as it will bring higher winds to the sfc. Waves of
12-16 ft occur along the lakeshores of Alger and Luce Co Monday due
to the high winds over Lake Superior tonight. This will create some
minor lakeshore flooding, thus a Lakeshore Flood Advisory has been
issued for Alger and Luce Co from 10z to 20z Monday.

Models hint that the U.P. will be in a slot of dry air at the mid-
levels, which should keep us from receiving precipitation Monday.
Temperatures look to be cooler than avg due to the cooler, Canadian
air; temperatures should be in the mid to upper 50s in the n, and in
the low 60s to the s.

.LONG TERM...(Monday through Saturday)
Issued at 411 AM EDT SUN SEP 6 2020

Monday, the strong area of low pressure that is bringing gales to
the lakes tonight will be lifting off to the northeast. Winds will
still be fairly gusty Monday morning in the 20-30 mph range owing to
the tight pressure gradient and pressure rises that persist behind
the FROPA. However by afternoon they will be coming down as the
system continues to quickly pull away. Highs in the post-frontal air
mass will struggle to reach 60 pretty much everywhere except the
south-central where low to mid 60s are expected.

After that, the overall pattern for the upcoming week looks to
continue featuring western U.S. ridging that will retrograde
westward into the eastern Pacific Monday and Tuesday. As it does so,
it will build over top of a cutoff low leading to the development of
a rex block. On Monday, a short wave will crest overtop that rex
block. The wave will then dive southeastward through the Rockies on
Tuesday leading to a very strung-out pattern with broad, positively-
tilted troughing covering much of the northern half of the CONUS.

While the primary wave is expected to slow down, close off, and then
cut off from the flow, subtle impulses ejecting out form it and then
riding northeastward along the tight thermal gradient will lead to
periods of rain this week, especially Tuesday and Wednesday. The
question is exactly where, as models all show a tight precip
gradient falling somewhere across the UP. NBM POPs were very broad-
brushed as usual, so blended in raw models to get a sharper
gradient, which makes sense in the absence of any pronounced
meridional flow. This leaves the west half of the UP with only
chance POPs, while the south-central and east already have
categorical POPs since model consensus is so strong.

The coolest air aloft is expected Tuesday when GEFS plumes show
every member with subzero 850 mb temps. Onshore NE surface flow plus
cloud cover and rain won't help things either. Went chilly with
highs on Tuesday with only mid 50s at warmest and some spots over
the west half of the UP not getting out of the 40s. It's not
impossible that it ends up even cooler than this already-chilly
forecast over the east if there is a steady rain right through
afternoon peak heating. At the moment Wednesday looks very similar
with continued rain east and high temps in the upper 40s to lower
50s.

By the end of the week, the models show the closed upper low over
the Central Plains beginning to lift northeastwards towards the
Upper Midwest. This will lead to continued unsettled weather with
more rain chances. At least it will be warming up again, back into
the 60s for most by Friday.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 147 PM EDT SUN SEP 6 2020

A deepening low pres sys moving e across northern Ontario will bring
increasing winds, decreasing cigs, and shras/tsras across the TAF
sites, with KSAW and KCMX having the highest chances of seeing
precipitation/convection; KIWD may miss precipitation today due to
dry air keeping convection from developing until the cold front
associated with the low pres sys moves further e into Upper MI.
However, that being said, MVFR conditions should move into all the
TAF sites by mid-afternoon, as the cold front brings lower cigs to
the area. Because KSAW is in the best area for t-storm development
today, it may see conditions drop down to IFR late this afternoon
and early this evening. Breezy conditions will continue at the TAF
sites throughout the TAF period, with wind gusts picking up
significantly when the cold front passes through each TAF site. The
time peak wind gusts from this frontal passage will be around
midnight-2am for KIWD and KCMX, and 3am-5am for KSAW. Once the front
passes, gusts will slowly decrease throughout the day as mixing with
the boundary layer due to CAA will keep wind gusts up. Cigs will
improve at KSAW and KCMX when the cold front passes as drier air
from the west will bring VFR conditions back to these TAF sites.
KIWD looks to remain close to MVFR/VFR once the cold front passes,
as low-hanging clouds will keep cigs near 3000 kft, at least until
morning time tomorrow. By mid-morning tomorrow, all the TAF sites
should be VFR.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 344 PM EDT SUN SEP 6 2020

Southerly gales of 35-40 kts over e Lake Superior will continue into
early this evening as a sfc low over n Ontario moves ne towards
James Bay. As the cold front associated with this low moves over the
lake, expect winds to switch from the s to nw. High-end gales of 40-
45 kts are possible tonight into Monday morning as the front moves
from w to e. A few storm force gusts up to 50 kts (especially on the
high obs platforms) are possible tonight. Waves up to 16 ft will
occur with the prog and development of these gales, with the biggest
waves in the e lake. Winds will diminish throughout the day Monday
from w to e as the best CAA will move out with the cold front. Winds
look to be 20 kts or less the rest of the week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory from 1 AM to 9 AM EDT Monday for MIZ001-003.

  Lakeshore Flood Advisory from 6 AM to 4 PM EDT Monday for MIZ006-
     007.

  Beach Hazards Statement until 2 AM EDT Monday for MIZ014.

  Lakeshore Flood Advisory until 2 AM EDT Monday for MIZ013-014.

Lake Superior...
  Gale Warning until 2 PM EDT Monday for LSZ249>251-266-267.

  Gale Warning from midnight tonight to noon EDT Monday for
     LSZ245>248-265.

  Gale Warning from 11 PM EDT /10 PM CDT/ this evening to 10 AM
     EDT /9 AM CDT/ Monday for LSZ240>244-263-264.

  Gale Warning from 10 PM EDT /9 PM CDT/ this evening to 8 AM EDT
     /7 AM CDT/ Monday for LSZ162.

Lake Michigan...
  Gale Warning until 5 AM EDT Monday for LMZ221-248-250.

&&

SHORT TERM...TAP
LONG TERM...RJC
AVIATION...TAP
MARINE...TAP
Hazardous weather outlook, Sep 6, 2:51 PM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
351 PM EDT Sun Sep 6 2020

MIZ001-003-072000-
Keweenaw-Northern Houghton-
351 PM EDT Sun Sep 6 2020

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening.

West wind gusts of 45 to 50 mph are expected late tonight. See
the latest Wind Advisory for more details.

Waves building to 10 to 12 feet on western Lake Superior late
tonight may cause minor lakeshore flooding and beach erosion
along the western shore of the Keweenaw Peninsula.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Waves of 8 to 12 feet on western Lake Superior Monday morning may
cause minor lakeshore flooding and beach erosion along the
western and northern shores of the Keweenaw Peninsula.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any lakeshore flooding the
National Weather Service in Marquette. The public may also submit
reports to the National Weather Service via phone, on our website,
or through Facebook or Twitter using #906wx.

MIZ006-007-013-014-072000-
Alger-Luce-Delta-Southern Schoolcraft-
351 PM EDT Sun Sep 6 2020

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms this afternoon through this
evening. A few storms could be strong to locally severe and
produce isolated large hail, mainly over south-central Upper
Michigan.

Waves build up to 6 feet in the Bay of Green Bay and up to 10
feet on northern Lake Michigan. These large waves will cause minor
lakeshore flooding and beach erosion. See the latest Lakeshore
Flood Advisory for more details.

There is a high swim risk through this evening for the Lake Michigan
beaches of Schoolcraft County. See the latest Beach Hazards
Statement for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Waves building to 8 to 15 feet on eastern Lake Superior on Monday
will likely cause lakeshore flooding and beach erosion along the
eastern shore Upper Michigan from Au Train to Whitefish Point. See
the latest Lakeshore Flood Advisory for more details.

There is a high swim risk Monday for the Lake Superior beaches of
Alger County, and a moderate to high swim risk Monday morning for
Lake Michigan beaches of Schoolcraft County.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or lakeshore
flooding the National Weather Service in Marquette. The public
may also submit reports to the National Weather Service via phone,
on our website, or through Facebook or Twitter using #906wx.

MIZ002-004-005-009>012-084-085-072000-
Ontonagon-Baraga-Marquette-Gogebic-Iron-Dickinson-Menominee-
Southern Houghton-Northern Schoolcraft-
351 PM EDT Sun Sep 6 2020 /251 PM CDT Sun Sep 6 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms through this evening. A few
storms could be strong to locally severe and produce isolated
large hail, mainly over south-central Upper Michigan.

Waves building to 10 to 12 feet on western Lake Superior late
tonight may cause minor beach erosion along the western shore of
Upper Michigan near and north of the Porcupine Mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a moderate to high swim risk Monday for the Lake
Superior beaches of Marquette County.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or lakeshore
flooding the National Weather Service in Marquette. The public
may also submit reports to the National Weather Service via phone,
on our website, or through Facebook or Twitter using #906wx.

LSZ162-240>251-263>267-072000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
351 PM EDT Sun Sep 6 2020 /251 PM CDT Sun Sep 6 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

There is a chance of thunderstorms through this evening. A few
storms could be strong to locally severe and produce isolated
large hail.

South gales of 35 to 40 knots will continue over the east half of
Lake Superior this evening. West to northwest gales of 40 to 45
knots expected to develop tonight across all of Lake Superior.
See the latest Marine Weather Message and Open Lake Forecast for
more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

West to northwest gales of 40 to 45 knots are expected to continue
Monday morning across all of Lake Superior. See the latest Marine
Weather Message and Open Lake Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-072000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
351 PM EDT Sun Sep 6 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms through this evening. A few
storms could be strong to locally severe and produce isolated
large hail.

South gales of 35 to 40 knots will continue this afternoon into
early this evening. A few west-northwest gale force gusts are
possible late tonight. See the latest Marine Weather Message and
Nearshore Marine Forecast for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

In the hours before

Local storm report, Sep 6, 1:19 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
219 PM EDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     NON-TSTM WND GST MUNISING                46.41N 86.65W
09/06/2020  M44 MPH          ALGER              MI   ASOS

            ASOS STATION KP53 MUNISING.

&&

JH
Local storm report, Sep 6, 1:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
220 PM EDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     NON-TSTM WND GST 1 NNE GRAND MARAIS      46.68N 85.97W
09/06/2020  M43 MPH          LSZ251             MI   MESONET

            NWS GLOS STATION GRMM4 1 NNE GRAND MARAIS.

&&

JH
Local storm report, Sep 6, 1:21 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
221 PM EDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     NON-TSTM WND GST 10 SE FORD RIVER        45.58N 87.00W
09/06/2020  M43 MPH          LMZ221             MI   MESONET

            MESONET STATION XMAPV MINNEAPOLIS SHOAL.

&&

JH
Local storm report, Sep 6, 1:35 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
235 PM EDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     NON-TSTM WND GST 12 N TROWBRIDGE PARK    46.72N 87.41W
09/06/2020  M40 MPH          MARQUETTE          MI   MESONET

            NMU WX STATION GRIM4 GRANITE ISLAND.

&&

JH
Local storm report, Sep 6, 2:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
311 PM EDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND GST 1 NNE GRAND MARAIS      46.68N 85.97W
09/06/2020  M50 MPH          LSZ251             MI   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 1 NNE GRAND MARAIS. NWS GLOS STATION
            GRMM4 1 NNE GRAND MARAIS.

&&

JH
Local storm report, Sep 6, 2:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
312 PM EDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 10 SE FORD RIVER        45.58N 87.00W
09/06/2020  M47 MPH          LMZ221             MI   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 10 SE FORD RIVER. MESONET STATION XMAPV
            MINNEAPOLIS SHOAL.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Alger

When
September 6, 3:00 PM EST to 3:15 PM EST
Where
Alger forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The Grand Marais GLOS station measured peak south wind gusts of 59 mph on the afternoon of the 6th.

High Wind, Keweenaw

When
September 7, 3:10 AM EST to 3:15 AM EST
Where
Keweenaw forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The Copper Harbor ASOS measured a peak northwest wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922356, 922357.